Arizona, 2005

Dust Storm in Arizona, June 28, 2005

June 28, 2005 · NWS FGZ · 1 event in 1 county or zone

1 dust storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 28, 12:07 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 28, 12:07 PM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FLAGSTAFF
1207 PM MST TUE JUN 28 2005

.SYNOPSIS...LOW PRESSURE WILL MOVE THROUGH THE DESERT SOUTHWEST
TODAY BRINGING GUSTY SOUTHWEST WINDS...AND A CHANCE OF SHOWERS AND
THUNDERSTORMS. SOME STORMS MAY BE SEVERE IN NORTHERN PORTIONS OF THE
AREA. DRY AND WARM CONDITIONS ALONG WITH A BIT LESS WIND WILL RETURN
BY WEDNESDAY...AND REMAIN IN PLACE THE REST OF THE WEEK.

&&

.DISCUSSION...SEVERE THUNDERSTORM WATCH ISSUED FOR NORTHERN PORTIONS
OF COCONINO...NAVAJO...AND APACHE COUNTIES UNTIL 7 PM MST DUE TO
POTENTIAL FOR STRONG GUSTY WINDS DUE TO DRY SUBCLOUD ENVIRONMENT AND
STRONG DYNAMICAL FORCING. PRODUCTS UPDATED FOR THIS WATCH.

.PREVIOUS DISCUSSION...STRONG UPPER LOW FOR LATE JUNE CURRENTLY
LOCATED OVER EXTREME SOUTHERN NEVADA. BOUNDARY LAYER MOISTURE HAS
INCREASED SIGNIFICANTLY OVER THE PAST 24 HOURS OVER THE ENTIRE CWA
(KFGZ SOUNDING WENT FROM 0.09 TO 0.45 IN PRECIPITABLE WATER). MUCH
DRIER AIR IS LOCATED OVER MUCH OF MOHAVE COUNTY...MOVING EASTWARD
INTO WESTERN YAVAPAI COUNTY. THE UPPER TROUGH IS FORECAST TO LIFT
NORTHEASTWARD ACROSS NORTHWEST AND NORTH CENTRAL ARIZONA DURING THE
AFTERNOON. SYNOPTIC LIFT ASSOCIATED WITH THE TROUGH WILL MUCH OF THE
AREA TODAY...COMBINING WITH COOLING MID-LEVEL TEMPERATURES TO
INCREASE INSTABILITY. 0-6KM SHEAR ALSO FAVORABLE FOR SUSTAINED
CONVECTIVE UPDRAFTS. PREFER THE GFS HANDLING OF THE UPPER FEATURES
AND MOISTURE ACROSS OUR AREA. GFS MOVES THE DRIER AIR INTO THE
WESTERN HALF OF THE CWA...INCLUDING FLAGSTAFF BY 4-6 PM THIS
AFTERNOON...ENDING THE CONVECTIVE THREAT BY THAT TIME. FARTHER
EAST...MOISTURE WILL LINGER INTO THE LATE EVENING HOURS. WE
CURRENTLY HAVE 20-30 PERCENT POPS FROM THE MOGOLLON RIM NORTHWARD
FOR TODAY. THIS LOOKS GOOD CONSIDERING THE STORMS WILL BE MAINLY
HIGH-BASED AND LOW PRECIPITATION PRODUCERS. MAIN CONVECTIVE THREAT
TODAY IS WIND GUSTS 45-55 MPH AS 7H WINDS ARE FORECAST TO BE NEAR 35
KTS AND WILL COMBINE WITH EVAPORATIVELY COOLED DOWNDRAFT AIR. WILL
ALSO MONITOR MUCH OF NORTH CENTRAL AND NORTHEAST AZ FOR A POSSIBLE
WIND ADVISORY. FIRE WEATHER ALSO A CONCERN TODAY WITH THE STRONG
WINDS...DRYING CONDITIONS AND POSSIBLE LIGHTNING FOR THE WESTERN CWA
AND LCR VALLEY. RED FLAG WARNING ALREADY IN EFFECT FOR THESE AREAS.

HIGH PRESSURE WEDNESDAY THROUGH SUNDAY WILL BRING LIGHTER
WINDS...DRY CONDITIONS AND SLIGHTLY ABOVE AVERAGE TEMPS. A WEAK
TROUGH EARLY NEXT WEEK WILL BRING DRY AND BREEZY CONDITIONS BACK TO
NORTHERN ARIZONA.

&&

.AVIATION...FOR 18Z PACKAGE...AS A SHORTWAVE TROUGH MOVES EAST
ACROSS AZ TODAY...OCCASIONALLY GUSTY WINDS AND A CHANCE OF SHOWERS
AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN ARIZONA. CURRENT
PRECIP CHANCES LOOK TO BE GENERALLY IN THE 10-20 PERCENT RANGE...SO
LIKELIHOOD IS NOT HIGH GOING TO BE HIGH ENOUGH FOR TS INCLUSION IN
ALL TAF SITES AT THIS TIME. EXPECTING ANY CONVECTION TO DIMINISH
RAPIDLY AFT 02Z THIS EVENING. AVIATION SECTION NOT UPDATED FOR
AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING 11 AM TO 7 PM TODAY FOR AZ FIRE WEATHER ZONES
104>109-112>115-137-138-140.
SEVERE THUNDERSTORM WATCH UNTIL 7 PM TODAY FOR AZ ZONES
04>06-09-10-39-40.

&&

JJ/41/MS
Hazardous weather outlook, Jun 28, 12:06 PM MST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1206 PM MST TUE JUN 28 2005

AZZ004>018-037>040-290700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1206 PM MST TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHERN
COCONINO...NORTHERN APACHE AND NORTHERN NAVAJO COUNTIES UNTIL 7 PM
MST. SEE PRODUCT PHXSPSFGZ FOR DETAILS.

AN UNUSUALLY STRONG LOW PRESSURE TROUGH WILL MOVE NORTHEAST ACROSS
ARIZONA TODAY. THIS SYSTEM WILL PRODUCE STRONG GUSTY WINDS WITH LOW
RELATIVE HUMIDITIES OVER COCONINO COUNTY...YAVAPAI COUNTY AND THE
LITTLE COLORADO RIVER VALLEY. FOR THIS REASON A RED FLAG WARNING HAS
BEEN ISSUED FOR A PORTION OF NORTHERN ARIZONA UNTIL 7 PM MST TODAY, FOR
MORE DETAILS SEE (PHXRFWFGZ). IN ADDITION...THIS SYSTEM WILL PRODUCE
WIDELY SCATTERED HIGH BASED THUNDERSTORMS...MAINLY NORTH OF THE
MOGOLLON RIM. THE MAIN WEATHER THREAT FROM THE HIGH BASED
THUNDERSTORMS WILL BE ISOLATED STRONG MICROBURST WINDS WITH SOME
GUSTS APPROACHING 60 MPH. THE THREAT OF STORMS WILL CONTINUE UNTIL
MID AFTERNOON FROM FLAGSTAFF WESTWARD...BUT WILL PERSIST INTO THE
EARLY EVENING EAST OF FLAGSTAFF.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 28, 12:02 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1202 PM MST TUE JUN 28 2005

AZZ004>006-009-010-039-040-290200-
BLACK MESA AREA-CHINLE VALLEY-GRAND CANYON COUNTRY-KAIBAB PLATEAU-
MARBLE AND GLEN CANYONS-NORTHEAST PLATEAU AND MESAS SOUTH OF 264-
NORTHEAST PLATEAUS AND MESAS 264 NORTH-
1202 PM MST TUE JUN 28 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM MST FOR NORTHERN
COCONINO...NORTHERN APACHE AND NORTHERN NAVAJO COUNTIES...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 7 PM MST FOR PORTIONS OF NORTHERN ARIZONA. THE WATCH AREA IS
LOCATED ALONG AND NORTH OF A LINE FROM GRAND CANYON VILLAGE...TO TUBA
CITY TO CHINLE. THIS INCLUDES THE LOCATIONS OF JACOB LAKE...PAGE...
KAYENTA AND KAIBITO. WIND GUSTS OVER 60 MPH WILL BE POSSIBLE WITH
THE STRONGEST STORMS.

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Chinle Valley

When
June 28, 1:30 PM MST to 1:45 PM MST
Where
Chinle Valley forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

Canyon de Chelly reported less than 1/4 mile visibility in blowing dust for 15 minutes.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452486.